Just prescribed Levothyroxine - trying to understand blood results?

Hi - I am desperately looking for advice please? A couple of months ago I went to my GP with a sore front of my throat and had a blood test done as he thought it was my thyroid, the result came back : Free T4 <5.0 *L (9-24) , TSH 75.86 *H (0.34-5.4) - and he put me on 50mg Levothroxin. I had another blood test done after the 6 weeks and just got the results which are Free T4 7.5 *L (9-24) , TSH 71.61 *H (0.34-5.4) : he has upped my Levothroxin to 100mg daily as of yesterday! Can someone explain what this all means : I had been feeling pretty tired of late with dry skin and my hair was feeling thinner but seems like this is just been in the last couple of months or would this have been an issue my body has had for some time? And I have read taking Levothroxin causes weight gain is this true? What else can I do to help my body gain equilibrium ie can I add supplements to help? Any advice would be great as i have no clue!

11 Replies

oldestnewest
  • Hi there

    With your TSH as high as that, I would imagine that it would have been an issue for a while. Basically TSH measures the hormone that your body produces to request more thyroid hormone and when it goes this high, it means your not producing enough which is why your body keeps asking for more which is confirmed with the low T4 which measures the amount of thyroid hormone in your blood. So basically you're not producing enough T4 and now you have to take medication to replace it. It is needed by every cell in your body to do what they need to do and when there is not enough, you will feel tired and have the other complaints you mention. I'm sure someone else here can explain it better than me as it's the first time I've actually tried to explain it to someone else in all these years lol!! It is most likely being caused by your immune system so it might be worth doing a thyroid antibody blood test to confirm this. Basically this means your body is attacking itself and may explain why you had a sore throat. You may want to also ask for a T3 test but many GPs are unable to request this unless you are referred to a consultant but this can help massively if you still don't feel well after they have finished upping your dose.

    It takes a while to get the dose right so they will start low, then test as they have and then up the dose if necessary until the TSH is low and T4 higher. Your second set of results show a slight increase of T4 in your system but not enough and your tsh is still way to high so that is why they increased the dose and they will continue to do this until you are within range. It takes a while for your body to adjust and respond to changes in dose which is why they wait six weeks each time. You will be better off with a tsh of 1 or lower and t4 levels in the upper ranges. Thyroid replacement will generally make you lose weight, not put on weight so I wouldn't worry about this.

    I will suggest that GPs are not exactly very clued up on this and it would be well worth you reading up on it and learning what all the tests are and all the ins and outs so you can help yourself better. the website thyroiduk has lots of information you can read.

    It would be worth getting all your iron, vit d, b12, folate, ferritin etc all tested to see whether you need anything further in regards to supplements.

    It is also really worth considering a gluten free diet as this can help massively with autoimmune issues and bring your antibodies down and help your thyroid. Some people who have been newly diagnosed have reported that it helped reverse their thyroid problems and it helped me considerably although a little to late and you have nothing to lose just to see.

    Basically just read as much as you can about it and you will be in a better position to feeling better again :o)

  • Thank you so much for your reply : I'm amazed I just thought my symptoms were normal and just got on with things, I am very grateful of all the advice and will have a better understanding for my next trip to see my Gp in 6 weeks. I am not sure if my Gp would test me for my need for supplements but I can but ask him! Thanks again.

  • I shall give you a couple of links. You are very hypothyroid and your doctor is right in starting you off on a 50mcg dose of levothyroxine. He has also increased by another as the 50mcg didn't reduce your TSH sufficiently. You should have a blood test around every six to eight weeks till your TSH is down to around 1 or lower. Some doctors believe that once your TSH is within the range (labs differ) the top of which is around 5 that you are on sufficient but the aim (for us personally with hypo) is TSH of 1.

    When you go for your next blood test, it should be the earliest possible and fasting (you can drink water). Also allow 24 hours between your last dose of levothyroxine and the test and take it afterwards. This allows our TSH to be at its highest as some doctors adjust our dose according to the TSH and that might not be suit us.

    Ask GP to also test Vit B12, Vit D, iron, ferritin and folate as we can be deficient. Also thyroid antibodies if they've not been tested.

    Always get a print-out of your results with the ranges for your own records and you can post if you have a query.

    It will take a few months to get to an optimum dose as usually 25mcg increments are given,

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/testin...

    Hypothyroidism is a disease in which our thyroid gland is failing/has failed and thyroid are absolutely necessary for the running of our whole body. Usually temperature is lower than normal as well as pulse. So they will both gradually increase. Due to the seriousness of the disease we will not have to pay for any other prescriptions for any other medical problems we may get.

  • Thank you for your reply : I am very grateful for all the advice as I had no idea about thyroid problems and just accepted my symptoms as the norm! - I didn't know or think I had anything wrong with me until I had a sore throat! I'm glad the Gp recognised and tested me. Thanks again for your help.

  • Yes, it is good GP recognised as none of the Specialists or doctors I saw over about 7 years did. Eventually it was a First Aider who suggested 'thyroid'.

  • Has he tested your thyroid antibodies? Ask him.. you almost certainly have Hashimotos Disease, or Chronic Autoimmune Thyroiditis...if you Google them there is a lot of info.

    Your thyroid is failing to do its job, so it is now being replaced by a synthetic thyroid hormone, and it will probably take months to get the dose up to where you feel better, maybe a year or two before you feel pretty normal again.

    But the great news is, you have a diagnosis, well done the gp, and this is a treatable condition.

    PS It is the illness which causes weight gain, not the Levo.

  • Thank you so much : thinking about my symptoms I probably have been putting up with feeling unwell for a while and my body and brain just thought it normal to feel the way I had been! I'm so glad I found this site.

  • A simplified explanation of what is going on ...

    The pituitary produces TSH (Thyroid Stimulating Hormone) in response to thyroid hormone levels rising and falling.

    When thyroid hormone levels are good the TSH will stay quite low.

    When thyroid hormone levels are too low the pituitary starts increasing the amount of TSH it produces. In effect, it starts shouting at the thyroid to produce more thyroid hormone.

    With a TSH level of over 70, your pituitary isn't just shouting at the thyroid, it is using a megaphone too.

    If the thyroid is healthy it will produce more thyroid hormone in response to higher levels of TSH. As soon as the level of thyroid hormone rises then the TSH level drops a little.

    When the thyroid is unable to respond for some reason, perhaps because of disease, then the pituitary will continue to shout louder and louder by producing more and more TSH.

    In healthy people with no thyroid disease TSH will be around 1 - 1.5.

    There are several different thyroid hormones - the most commonly measured one is Free T4.

  • Thank you for your reply - it's such a relief to read and understand why I have been feeling the way I have.

  • Welcome to the forum, Moroaks.

    TSH is a pituitary hormone which responds to thyroid hormone levels (T4 and T3). When thyroid hormones are low TSH rises to stimulate the thyroid gland to produce more hormone. The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 1.0 or lower with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Read Treatment Options in thyroiduk.org.uk/tuk/about_...

    For maximum absorption Levothyroxine should be taken with water 1 hour before or 2 hours after food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements and oestrogen.

    It takes 7-10 days for Levothyroxine to be absorbed before it starts working and it will take up to six weeks to feel the full impact of the dose. Symptoms may lag behind good biochemistry by several months.

    You should have a follow up thyroid test 6-8 weeks after starting Levothyroxine and after every dose adjustment. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.

  • Thank you all for your replies : it's great to at last get to the bottom of how I had been feeling as thinking back I had been feeling pretty horrible on and off for some time (probably years) and thought it normal - thanks for this site in helping educate me.

You may also like...